Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 17, 2021Assumption Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 17, 2021, 3:02 PM CDT for Assumption Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:02 PM CDT (20:02 UTC)
Expired
Jul 17, 2021, 3:30 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA

County Assumption Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS84 KLIX 172002
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Sat Jul 17 2021

LAZ056-172030-
Assumption-
302 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASSUMPTION PARISH...

At 302 PM CDT, a strong thunderstorm was located near Bayou Geneve,
or near Napoleonville. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Napoleonville, Supreme and Labadieville. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2997 9110 2991 9089 2968 9104 2973 9111
      2975 9109 2978 9110 2981 9110 2984 9113
      2984 9115 2985 9118
TIME...MOT...LOC 2002Z 298DEG 1KT 2986 9108 

$$

PG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:09 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 17, 1:09 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
109 PM CDT Sat Jul 17 2021

.AVIATION (18Z TAF DISCUSSION)...

Numerous showers and scattered thunderstorms have formed across
the area early this afternoon. Convection is poorly organized and
pulsy, making it rather difficult to pinpoint when or even if it
will hit a terminal. Therefore, have continued to advertise VCTS
before 00Z. Have added a 2-3 hour TSRA tempo group for the select
terminals where coverage is greatest over the next 3-5. This
activity should dissipate with the loss of heating between 23-01Z.

Similar to last night, IFR conditions with low clouds may develop
overnight (after 06Z) across inland terminals, including BTR and
MCB. Conditions should improve to VFR by 14-15Z as stratus mixes
out.

Scattered to numerous showers and storms are expected once again
Sunday mainly from late morning through sunset. The greatest
coverage will be during peak heating in the afternoon.

&&

.PREV DISCUSSION... /issued 1026 AM CDT Sat Jul 17 2021/

MORNING UPDATE...
Another day ending in 'y' with numerous pop-up showers and storms.
This is thanks to the setup of weak troughing aloft that has been
commonplace over the Gulf Coast states so far this summer.

The challenge with today's forecast is trying to add timing and
location details of showers and storms. Convection will mainly be
diurnally driven with peak coverage during the afternoon hours.
Also, leftover nocturnal convection over the coastal waters this
morning should gradually shift inland by early afternoon as the
atmosphere destabilizes over land. Showers and storms are forecast
to be mainly isolated before that happens. However, locally higher
coverage is likely later this morning in vicinity along the SE LA/MS
coasts and south/north shore where lake/sea breezes provide a focus
for convective initiation. While all locations are at risk to see
showers and storms this afternoon, there are a few preferred areas.
Based on upstream radar trends, the first area is coastal MS and
adjacent parts near the Pearl River. This is where the previously
mentioned activity over the MS Sound should move/redevelop inland
during the early and mid afternoon. A weak shortwave disturbance
should provide some support for the convection in our far eastern
zones. The second area where higher coverage of showers and
storms are anticipated this afternoon is west of I-55. The focus
for convection will be low-level convergence that is forecast to
develop in our western zones of southeast LA. Models generally
show this low- level convergence becoming enhanced during the mid
to late afternoon when high pressure ridges westward, causing the
flow to back out of the east as far west of Lake Pontchartrain.
Meanwhile, southerly flow persists west of I-55 in response to a
weak surface trough developing over northern LA. This theory is
generally supported by the latest CAMs.

The 12Z LIX RAOB sounding this morning looks awfully similar to
yesterdays (with only subtle cooling in the 850-700 mb layer and
warming above 500 mb. Winds were less than 15 kt below 250 mb and
even expected to weaken further per 12Z HRRR forecast soundings (6
kt or less through 250 mb). The sounding is mostly saturated
throughout the troposphere with PWATs around 2.1". This setup will
once again support locally heavy rainfall with storms being slow
movers (< 10 kt) and efficient rainfall producers. Accordingly, the
risk for flash flooding will be present this afternoon though it
should be very isolated/localized. While the forecast reflects
rainfall amounts under 1/3" across the CWA, localized amounts of 2-
4"+ seems plausible, especially where boundary (e.g., outflow or
lake/sea breeze) motion stalls or moves in the opposite direction
of storm motion, leading to training for a couple of hours.

JRK

PREV DISCUSSION... /issued 327 AM CDT Sat Jul 17 2021/

SYNOPSIS...

At the surface, the Bermuda high remains in place, stretching
westward along the northern Gulf Coast. Aloft, weak troughing
extended from Lake Michigan southward into Louisiana. Low level
onshore flow continues to keep moisture levels high across the
area, with the 00z LIX sounding remaining above 2 inches of
precipitable water. Away from direct marine influences, early
morning temperatures are generally in the mid 70s. A few showers
were noted along the coast and over the coastal waters, with areal
coverage likely to increase as we get closer to sunrise.

SHORT TERM (through Monday night)...

The weak troughing over the area isn't going anywhere anytime
soon, at least not in the short term. Convective temperatures are
expected to remain in the upper 80s to around 90 through Monday,
which we've generally been reaching around midday. Precipitable
water values will remain in the 2.0-2.3 inch range for the most
part. In addition, lake and sea breeze boundaries could help
focus convective development.

All of this adds up to daily rounds of numerous showers and
scattered thunderstorms, with an emphasis on the afternoon hours.
With the weak wind fields in place, cell movement will be rather
slow, probably 10 mph at best. While areal average rain amounts on
any day are likely to remain under an inch, highly efficient
rainfall processes with the strongest storms will produce spot
totals considerably higher than that, which will have to potential
to produce street flooding in a few spots.

Will not drift far from forecast temperature guidance, considering
the convective temperatures each day. A few locations may fall
short of those readings, depending on the timing of convective
development. 35

LONG TERM (Tuesday and beyond)...

On Tuesday, models indicate that the base of the trough that digs
across the Appalachian Mountains early in the week will pinch off and
drift westward into Texas. As it does so, a broad low will be trying
to develop. This will only continue to enhance shower and
thunderstorm development across the forecast area. GFS shows that
PW's will be hovering right below the average max for this time year
(2.45"). Know that, expect a near 100% coverage as well as the
chance for heavy rainfall. Also, convective initiation will likely
begin early in the morning, if not really already ongoing (in weaker
fashion) during the overnight to morning timeframe. Rainfall totals
upwards of 4+ inches will be likely at a half dozen or so locations.

Wednesday looks pretty much the same.

The remainder of the week could be turning back to more typical
summertime pattern of 20-40% coverage and less of a widespread
heavy rain threat. Medium range models are starting to show
solutions where upper level ridge develops and centers itself in
the midsection of the country. Don't believe this pattern has
setup yet this summer...its about time.

MEFFER

AVIATION...

VFR conditions have developed at 15Z after the morning low clouds
and fog has lifted. A repeat of scattered to numerous SHRA/TS
will impact most TAF airports again today, with most storms
dissipating prior to 02z Sunday.

MEFFER/35

MARINE...

Outside of the typical risk of thunderstorms and isolated
waterspouts each day, very benign conditions are expected over the
coastal waters through early next week. The thunderstorm and
waterspout risk will be most pronounced in the morning hours with
convective development easing by the afternoon as a seabreeze
pattern takes hold each day. A broad ridge of high pressure will
extend from the eastern Gulf across the coastal waters, and this
will keep a prevailing onshore flow of around 10 knots in place
through the period. Seas will generally remain at 3 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  87  72  86 /  40  70  40  90
BTR  74  90  74  89 /  40  60  40  90
ASD  74  90  74  89 /  20  50  30  90
MSY  78  90  78  91 /  20  60  30  90
GPT  76  88  75  88 /  20  50  30  80
PQL  74  88  74  88 /  20  60  40  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 17, 2:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
228 PM CDT Sat Jul 17 2021

MSZ077-172015-
Pearl River-
228 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 227 PM CDT, a strong thunderstorm was located near Lumberton, or
near Poplarville. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Poplarville.

This includes Interstate 59 in Mississippi between mile markers 29
and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3096 8934 3089 8934 3082 8951 3095 8964
      3101 8959 3101 8951 3100 8950 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8939
TIME...MOT...LOC 1927Z 230DEG 3KT 3094 8951

PG
Special weather statement, Jul 17, 2:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 PM CDT Sat Jul 17 2021

LAZ034-035-172045-
Pointe Coupee-West Feliciana-
258 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA AND
SOUTHEASTERN POINTE COUPEE PARISHES...

At 258 PM CDT, a strong thunderstorm was located over Livonia, or 8
miles southwest of New Roads, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Roads, St. Francisville, Livonia and Fordoche.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3091 9152 3079 9124 3078 9125 3051 9149
      3056 9163
TIME...MOT...LOC 1958Z 206DEG 16KT 3059 9153

PG
Special weather statement, Jul 17, 3:00 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
300 PM CDT Sat Jul 17 2021

LAZ036-037-048-050-172045-
Livingston-St. Helena-East Feliciana-East Baton Rouge-
300 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. HELENA...
NORTHWESTERN LIVINGSTON...EAST CENTRAL EAST FELICIANA AND
NORTHEASTERN EAST BATON ROUGE PARISHES...

At 300 PM CDT, a strong thunderstorm was located over Walker, or near
Denham Springs, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Denham Springs, Walker, Montpelier and Watson.

This includes Interstate 12 between mile markers 13 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9086 3048 9098 3083 9088 3071 9060
TIME...MOT...LOC 2000Z 206DEG 16KT 3051 9090

PG
Special weather statement, Jul 17, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Sat Jul 17 2021

LAZ056-172030-
Assumption-
302 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASSUMPTION PARISH...

At 302 PM CDT, a strong thunderstorm was located near Bayou Geneve,
or near Napoleonville. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Napoleonville, Supreme and Labadieville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2997 9110 2991 9089 2968 9104 2973 9111
      2975 9109 2978 9110 2981 9110 2984 9113
      2984 9115 2985 9118
TIME...MOT...LOC 2002Z 298DEG 1KT 2986 9108

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:31 AM CDTRiver Flood WarningLIXSaint Tammany11 hr
Jul 17, 11:51 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans54 min
Jul 17, 1:01 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard119 min
Jul 17, 2:58 PM CDTSpecial Weather StatementLIXPointe Coupee47 min
Jul 17, 3:00 PM CDTSpecial Weather StatementLIXLivingston45 min
Jul 17, 3:12 PM CDTSpecial Weather StatementLIXAscension33 min
Jul 17, 3:41 PM CDTSpecial Weather StatementLIXEast Baton Rouge34 min
Jul 17, 3:52 PM CDTSpecial Weather StatementLIXAscension38 min
Jul 17, 4:38 PM CDTSpecial Weather StatementLIXTangipahoa37 min
Jul 17, 5:28 PM CDTSpecial Weather StatementLIXWashington47 min
Jul 17, 2:28 PM CDTSpecial Weather StatementLIXPearl River47 min
Jul 17, 3:43 PM CDTSpecial Weather StatementLIXPike32 min
Jul 17, 4:55 PM CDTSpecial Weather StatementLIXWilkinson35 min
Jul 17, 5:57 PM CDTSpecial Weather StatementLIXAmite33 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.